Request Legal Help Now - Free
LAWSUITS NEWS & LEGAL INFORMATION

How Great a Risk Is Zithromax Stevens Johnson Syndrome?

. By
Washington, DCRecent, and not-so-recent, observations and issues surrounding Zithromax (azithromycin) and a rare association with Zithromax Stevens Johnson Syndrome suggest a potentially troubling trend with regard to disseminating information to the public.

ITEM: The potential for Zithromax SJS is real enough that the US Food and Drug Administration (FDA), in June of last year, issued a warning letter to Pfizer with regard to a brochure advertising “Zmax” which, in the FDA’s view, was misleading.

The warning label for Zithromax states the following: “Serious allergic reactions, including angioedema, anaphylaxis, Stevens Johnson Syndrome and Toxic Epidermal Necrolysis have been reported rarely in patients on azithromycin therapy using other formulations. Although rare, fatalities have been reported.” The consumer marketing brochure for Zmax, according to the FDA letter, minimized that risk.

ITEM: On the official Pfizer website, physician information for Zithromax articulates the potential for rare but serious adverse reactions that can start with a Zithromax rash and potentially mushroom into something far more serious, even fatal. In this document, doctors are provided with a wealth of information.

However, when linking to Zithromax information for patients and consumers from the same page, the result is a short pdf document that appears to be directed to parents of children prescribed cherry-flavored suspension. When articulating the potential for rare allergic reactions in the short document, Pfizer identifies symptoms of a severe allergic reaction that “may include trouble breathing; swelling of the face, mouth and neck; or severe skin rash or blisters.” There is no mention of Zithromax SJS. There is also reference to a secondary website - www.zithromax.com - that does not appear to work. The link fails.

ITEM: Product information geared toward physicians suggests symptoms of an allergic reaction can continue after stopping Zithromax. “Despite initially successful symptomatic treatment of the allergic symptoms, when symptomatic therapy was discontinued, the allergic symptoms recurred soon thereafter in some patients without further azithromycin exposure… physicians should be aware that reappearance of the allergic symptoms may occur when symptomatic therapy is discontinued.”

ITEM: This reporter is taking the original form of a prescription medication for which generics are available. However, while the formulation of the generic is similar to the original, the doctor is nonetheless unhappy with slight variations in tolerances and ingredients used to manufacture the less-expensive generic version. The suggestion is that this writer might be fine on the original, branded product but not on the generic version. The medication involved, I should tell you, is not Zithromax.

However, a similar issue appears to have been the case for Velma L. Toler, a former Zithromax patient who appeared to well tolerate the original, branded form of Zithromax while hospitalized in 2009. A year later, when exhibiting similar symptoms, Toler was given Azithromycin Z-Pak. “Instead of getting better, she got worse,” said her daughter Marcia Toler-Mccullen, in an interview with Online Legal Media’s Jane Mundy in May 2010. “[My mother] was prescribed even more Z-Pak, which is almost like sentencing her to death.”

What started as a Zithromax skin rash (Z-Pak), quickly morphed into Stevens Johnson Syndrome. “Her skin looks like boiling water has been poured on it,” the victim’s daughter told Mundy at the time.

Although rare, Zithromax reactions have included Zithromax SJS. And there is sufficient concern about the potential association for Stevens Johnson Syndrome that the FDA took Pfizer to task last year for failing to adequately portray in promotional materials the potential of SJS as a real and potentially severe (and fatal) risk. Little wonder that patients for whom Zithromax has proven to be problematic and having suffered serious health issues go looking for a Zithromax lawyer. As Toler-Mccullen put it so succinctly, “there should be warnings that these drugs can cause SJS. If the Azithromycin Z-Pak had a black box warning, we should have been told about it.”

READ ABOUT ZITHROMAX SJS LAWSUITS

Zithromax SJS Legal Help

If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your Zithromax SJS claim at no cost or obligation.

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com
Request Legal Help Now! - Free